Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Paducah, KY

September 2, 2003Butler County, Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Sep 2, 2003, 1:06 PM CDT for Butler County, Wayne County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 1:06 PM CDT (18:06 UTC)
Expired
Sep 2, 2003, 3:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Butler County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 021812
FFWPAH
MOC023-223-022030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 330 PM CDT

* AT 102 PM CDT...DOPPLER RADAR INDICATED ONE TO TWO INCHES OF RAIN 
HAD FALLEN OVER THE PAST 3 HOURS ACROSS PORTIONS OF STODDARD AND 
SOUTHEAST WAYNE COUNTIES...WHERE THE GROUND WAS ALREADY SATURATED.  
FLOOD CONTROL CHANNELS WERE REPORTED FULL NEAR LAKE WAPPAPELLO ALONG 
HIGHWAY D SOUTH OF LOST CREEK LANDING.  A BRIDGE WAS WASHED OUT ON 
TOWER ROAD NORTH OF POPLAR BLUFF...AND LOCALIZED STREET FLOODING WAS 
DEVELOPING IN POPLAR BLUFF.  

AN ADDITIONAL ONE TO ONE AND A HALF INCHES OF RAIN IS POSSIBLE OVER 
THE NEXT COUPLE OF HOURS...WHICH WILL FURTHER AGGRAVATE ANY FLOODING 
PROBLEMS.

* LOCATIONS IMPACTED INCLUDE POPLAR BLUFF AND AREAS NEAR LAKE 
WAPPAPELLO.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3729 9025 3708 9023 3690 9028 3673 9023
          3652 9024 3656 9055 3700 9046 3705 9052

$$

RST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 4:30 AM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 4:30 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT TUE SEP 2 2003

FORECAST CHALLENGE IS TIMING AND QUANTITY OF ASSOCIATED PCPN WITH
MID LEVEL S/WV AND FRONTAL SYSTEM.

THIS MORNINGS SATL SHOWED REMNANTS OF TROPICAL SYSTEM ENTERING AR AS
IT MIXED WITH THE PESKY FRONTAL SYSTEM THAT HAS BEEN EMBEDDED IN THE
MIDWEST FOR A LONG TIME. AS WARM FRONT AHEAD OF THE LOW MEANDERED
ACROSS THE FCST AREA...KPAH RADAR SHOWED A PCPN SHIELD IN ITS
VICINITY. MODELS ARE IN REASONABLE AGREEMENT IN DEPICTIONS OF MID
LEVEL S/WV FINALLY BEGINNING TO PUSH THE SYSTEM EWD. THE HEAVIEST
RAIN THREAT APPEARS TO BE THRU ABOUT 17Z TODAY WITH MAXIMUM LOW
LEVEL CONVERGENCE AHEAD OF THE SFC LOW AND FAVORABLE UPPER JET
DYNAMICS. CURRENT FFA IN PLACE GENERALLY NORTH OF THE OHIO RIVER...
SET TO EXPIRE AT 15Z...APPEARS TO REFLECT THE SITUATION FOR NOW.
AFTER THAT...THE SFC LOW IS PROGGED TO LIFT NEWD AND OPEN
UP...PROVIDING STEADILY DECREASING CHANCES OF PCPN THRU WED...WITH
THE SFC COLD FRONT PULLING THRU EARLY WED. THIS WILL BE FOLLOWED BY
THE EFFECTS OF A LARGE UPPER TROF DIGGING THROUGH ERN CANADA. A
MAJOR SFC HIGH PRESSURE AREA WILL GET ESTABLISHED IN THE
REGION...PROVIDING SIGNIFICANTLY COOLER TEMPS AND LOWER HUMIDITIES
INTO NEXT WEEK.

WENT WITH A BLEND OF FWC/MAV/ETA EXCEPT WENT BELOW GUIDANCE FOR THE
FIRST PERIOD DUE TO EXTENSIVE CLOUDS/PRECIP.

.PAH...FLOOD WATCH FOR MOST OF SOUTHEAST MISSOURI AND GENERALLY
ALONG AND NORTH OF THE OHIO RIVER IN ILLINOIS/INDIANA/KENTUCKY UNTIL
15Z.

DB
Hazardous weather outlook, Sep 2, 5:00 AM CDT, 8 hours 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE..TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS...MAINLY
EARLY TODAY. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS MORNING...WHERE THE HEAVIEST
RAINS HAVE FALLEN AND ADDITIONAL RAINFALL COULD LEAD TO FLOODING.
REFER TO THE NWS PRODUCT /SDFFFAPAH/ FOR MORE INFORMATION REGARDING
THE FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE THROUGH BY WEDNESDAY AND BRING AN END TO THE
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY FOR RAINFALL AND FLOODING
REPORTS.

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.